Nevada, 2012Lake-Effect Snow in Nevada, November 9 to 10, 2012
November 9 to 10, 2012 · NWS REV · 1 event in 1 county or zone
A cold trough dropped along the Pacific Northwest coast on the 8th and into northern California and the interior Northwest on the 9th. The trough brought a narrow band of heavy lake effect snow to portions of western Nevada to the east of Lake Tahoe on the 9th and 10th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold trough dropped along the Pacific Northwest coast on the 8th and into northern California and the interior Northwest on the 9th. The trough brought a narrow band of heavy lake effect snow to portions of western Nevada to the east of Lake Tahoe on the 9th and 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 9, 5:41 AM PST, 5 hours 19 minutes earlier.
Area forecast discussion, Nov 9, 5:41 AM PST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
541 AM PST FRI NOV 9 2012
.UPDATE...
STATIONARY BAND OF SNOW CONTINUES TO HANG AROUND NORTHERN PLUMAS
AND LASSEN COUNTIES FROM JUST SOUTH OF HIGHWAY 36 TO CROSSING
HIGHWAY 395 BETWEEN SUSANVILLE AND HONEY LAKE AND EXTENDED OVER
THE RUSH FIRE BURN AREA. WHILE RADAR RETURNS ARE UNIMPRESSIVE,
THE CALTRANS WEB CAM AT JANESVILLE AND COLD CLOUD TOPS ON INFRARED
SATELLITE SHOW A STEADY PERIOD SNOW SINCE MIDNIGHT. A SPOTTER IN
JANESVILLE RECENTLY REPORTED A TOTAL OF 11 INCHES OF SNOW SINCE
YESTERDAY AFTERNOON, WITH 6 INCHES OF THE TOTAL OCCURRING FROM THE
PERSISTENT SNOW BAND.
BASED ON THE CHAIN CONTROLS ALONG HIGHWAY 395, WHICH IS RUNNING
PERPENDICULAR TO THE SNOW BAND, THE BAND IS ONLY 9 MILES WIDE. WHILE
THE ACCUMULATIONS WITHIN IN THE BAND ARE SIGNIFICANT THEIR IMPACT
IS LIMITED TO A SMALL AREA. THIS STORY WILL CONTINUE THROUGH
SATURDAY AS THE COLD AND UNSTABLE LOW IS FAVORABLE FOR ABUNDANT
SNOW SHOWERS WITH EMBEDDED HEAVY SNOW BANDS. IN THE HEAVIEST
BANDS, SNOWFALL RATES OF 1-2 INCHES WILL OCCUR. BRONG
&&
.PREVIOUS DISCUSSION... /ISSUED 250 AM PST FRI NOV 9 2012/
SHORT TERM...
THE COLD FRONT WHICH BROUGHT STRONG WINDS TO THE REGION YESTERDAY
HAS EXITED THE CWA LEAVING SNOW SHOWERS AND A MUCH COLDER AIR MASS
OVER NORTHEAST CALIFORNIA AND NORTHWEST NEVADA. AS THE UPPER LEVEL
LOW MOVES OVER THE REGION TODAY, THE VERY COLD AND UNSTABLE AIR
MASS WILL HELP TO RE-INTENSIFY THE SNOW SHOWERS. WILL CONTINUE THE
WINTER WEATHER ADVISORIES FROM THE TAHOE BASIN NORTHWARD INTO
LASSEN AND PLUMAS COUNTIES. NV DOT AND CAL TRANS ARE BOTH REPORTING
CHAIN RESTRICTIONS THROUGH MUCH OF THE SIERRA, SO IF TRAVELING
THIS MORNING PLEASE CHECK THE LATEST ROAD CONDITIONS AND ALLOW
EXTRA TIME.
THE MAIN CONCERN OVER THE NEXT 24 HOURS IS THE POTENTIAL FOR LAKE
ENHANCED BANDS OF SNOW TO FORM OFF OF LAKE TAHOE AND PYRAMID LAKE.
THE PROS FOR THIS SCENARIO IS THE COLD AND VERY UNSTABLE AIR MASS
MOVING ACROSS THE RELATIVELY WARM LAKE WATERS, AND MODIFIED
SOUNDINGS ARE SHOWING NEARLY 2000 J/KG OF CAPE. THE DOWNSIDE,
HOWEVER MAY BE THE WINDS ALOFT. IN THE NAM BUFR SOUNDINGS, THE
WIND IS FAIRLY UNIDIRECTIONAL, BUT SPEEDS NEAR 40KTS AT TAHOE
RIDGE LEVEL WOULD SHEAR APART THE CONVECTIVE COLUMNS AND GREATLY
LIMIT ACCUMULATIONS. IN THE GFS BUFR SOUNDING, THERE IS A BIT TOO
MUCH DIRECTIONAL SHEAR, WHICH WOULD PREVENT A SUSTAINED LAKE
EFFECT BAND FROM DEVELOPING. THE OTHER ITEM OF NOTE IS SEVERAL
SHORTWAVES MOVING AROUND THE BASE OF THE UPPER LOW MAY EXTEND THE
AREAL COVERAGE OF THE SHOWERS AND DECREASE THE POTENTIAL FOR A
PURE LAKE EFFECT EVENT. WITH THE UNCERTAINTY, WILL KEEP THE LAKE
EFFECT SNOW WATCHES IN PLACE DOWNWIND OF LAKE TAHOE AND PYRAMID
LAKE. IF BANDS ARE TO SET UP, THE MOST LIKELY PLACE FOR
SIGNIFICANT SNOW ACCUMULATIONS WOULD BE SOUTH AND EAST OF THE
LAKES.
MODELS CONTINUE TO SHOW ENHANCED SNOW SHOWER ACTIVITY ASSOCIATED
WITH THE WAVES MOVING AROUND THE BASE OF THE LOW, BUT HAVE
DIFFERED GREATLY IN THE EXACT PLACEMENT OF THE HEAVIER SHOWERS.
THE NAM DEVELOPS A LARGER AREA OF SNOW FROM THE TAHOE BASIN
EASTWARD THROUGH RENO-CARSON TO FALLON AND LOVELOCK. IF THIS
OCCURS, AN EXTENSION OF THE WINTER WEATHER ADVISORY WOULD BE NEEDED
FOR THE TAHOE BASIN WITH NEW ADVISORIES FOR RENO-CARSON-FALLON AND
LOVELOCK TONIGHT AND EARLY SATURDAY MORNING. ADDITIONAL
ACCUMULATIONS UP TO 4 INCHES ARE POSSIBLE EVEN ON THE WESTERN
NEVADA VALLEY FLOORS.
AS THE COLD POOL BEGINS TO SHIFT EASTWARD SATURDAY AFTERNOON,
SHOWERS WILL TAPER OFF AND PARTIAL CLEARING CAN BE EXPECTED
OVERNIGHT. THE FRESH SNOW ALONG WITH CLEARING SKIES WILL HELP TO
MAXIMIZE THE RADIATIONAL COOLING AND SOME OF THE COLDEST
TEMPERATURES SO FAR THIS SEASON CAN BE EXPECTED SUNDAY MORNING.
WIDESPREAD TEENS AND SINGLE DIGITS ARE LIKELY IN WESTERN NEVADA,
AND SOME COLDER, SNOW COVERED SIERRA VALLEYS, INCLUDING TRUCKEE,
MAY BE AT OR BELOW ZERO.
WEAK UPPER LEVEL RIDGING BUILDS INTO THE WEST SUNDAY, HELPING TO
CLEAR SKIES AND BRING WARMING ALOFT. WITH COLD AIR TRAPPED AT THE
SURFACE, STRONG INVERSIONS WILL BE IN PLACE. MOUNTAINS WILL WARM
BY 10 TO 15 DEGREES SATURDAY TO SUNDAY, WHILE VALLEYS WILL ONLY
SEE 5 OR SO DEGREES OF WARMING. DF
LONG TERM...MONDAY THROUGH THURSDAY...
RELATIVELY LOW CONFIDENCE FORECAST FOR THE MIDDLE OF NEXT WEEK AS
MODELS STRUGGLE WITH A SPLITTING SYSTEM DROPPING SOUTH FROM THE GULF
OF ALASKA. OVERALL MADE MINIMAL CHANGES OVER THE PREVIOUS FORECAST
DUE TO THE UNCERTAINTY.
MONDAY SHOULD BE DRY WITH A FLAT RIDGE BUILDING OVER THE DESERT
SOUTHWEST. THERE IS SOME MOISTURE PUSHING INTO NORTHERN CALIFORNIA
AHEAD OF THE INCOMING TROUGH. HOWEVER THERE IS LITTLE IN THE WAY OF
LIFT, SO PROBABLY GOING TO BE A CLOUDY AND COOL START TO THE WEEK.
MODEL DIFFERENCES BEGIN TO INCREASE TUESDAY WITH THE GFS DROPPING
THE TROUGH TO NEAR THE WEST COAST. THIS WOULD KEEP THE COOL AND
CLOUDY CONDITIONS GOING WITH A CHANCE OF RAIN/SNOW NORTH OF
TRUCKEE TO GERLACH. THE ECMWF KEEPS THE SYSTEM WELL OFFSHORE WITH
A WARMER SOUTHWEST FLOW INTO THE SIERRA AND WESTERN NEVADA AND NO
CHANCE OF RAIN/SNOW UNTIL THURSDAY AND FRIDAY.
DESPITE THE MODEL DIFFERENCES WITH THE SYSTEM, IMPACTS APPEAR TO BE
MINIMAL WITH LIQUID AMOUNTS NEAR OR BELOW 0.25 INCHES IN THE
SIERRA. THE WIND THREAT IS ALSO LOW, THOUGH THERE COULD BE A
BREEZY DAY EITHER TUESDAY BASED ON THE GFS SOLUTION, OR THURSDAY
IF THE ECMWF IS CORRECT. BRONG
AVIATION...
COLD AND UNSTABLE SYSTEM OVER THE SIERRA AND WESTERN NEVADA WILL
CONTINUE TO PRODUCE BANDS OF SNOW SHOWERS THROUGH SATURDAY. THE
STRONGER SHOWERS WILL LOWER CEILINGS AND VISIBILITY TO IFR WITH A
COUPLE INCHES ON SNOW POSSIBLE ON RUNWAYS AND TARMACS.
ONE CONCERN IS POTENTIAL FOR LAKE EFFECT SNOW BANDS IMPACTING THE
CARSON CITY AIRPORT LATE TONIGHT AND EARLY SATURDAY. HOWEVER A
SECONDARY WAVE MAY DROP INTO THE RENO-TAHOE AREA TONIGHT AND PRODUCE
A LARGER AREA OF SNOW FROM TAHOE BASIN AND ACROSS WESTERN NEVADA.
IMPACTS WOULD BE IFR CONDITIONS POSSIBLE AT THE TAHOE TERMINALS,
INTO THE RENO-CARSON-MINDEN AREA AND TO FALLON AND LOVELOCK.
DUE TO THE COLD AND UNSTABLE NATURE OF THE SYSTEM, SNOW FALL RATES
OF 1 TO 2 INCHES PER HOUR ARE LIKELY WITH THE STRONGER SHOWERS.
THIS MAY PRODUCE SEVERAL INCHES OF ACCUMULATION IN A SHORT PERIOD
OF TIME IF THE SNOW BANDS MOVE SLOWLY AND LINGER OVER A TERMINAL.
THERE IS A CHANCE SOME TERMINALS WILL NOT BE IMPACTED BY HEAVY
SNOW SHOWERS AND THUS ACCUMULATIONS WILL BE MINIMAL. BRONG
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON NVZ002.
LAKE EFFECT SNOW WATCH FROM 4 PM PST THIS AFTERNOON THROUGH
SATURDAY MORNING NVZ002-003.
LAKE EFFECT SNOW WATCH FROM 4 PM PST THIS AFTERNOON THROUGH
SATURDAY MORNING NVZ004.
CA...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON CAZ071.
WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON CAZ072.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)Hazardous weather outlook, Nov 9, 6:15 AM PST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
615 AM PST FRI NOV 9 2012
CAZ070>073-NVZ001>005-101500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
615 PM PST FRI NOV 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A SIGNIFICANT PATTERN CHANGE IS UNDERWAY AS A STRONG COLD FRONT PUSHED
THROUGH THE REGION YESTERDAY. SNOW AND MUCH COLDER TEMPERATURES CAN BE
EXPECTED IN NORTHEAST CALIFORNIA...IN THE SIERRA AND
WESTERN NEVADA.
HEAVY LAKE EFFECT SNOW BANDS ARE POSSIBLE ON THE EAST SIDE OF LAKE TAHOE
AND IN THE CARSON RANGE THIS EVENING AS WELL AS SOUTHEAST OF
PYRAMID LAKE.
PLEASE REFER TO THE WINTER WEATHER ADVISORY AND LAKE EFFECT SNOW WATCH
...WWUS45 KREV RNOWSWREV...FOR ADDITIONAL INFORMATION ON SNOW ACCUMULATIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINTER LIKE CONDITIONS WILL REMAIN OVER THE REGION TODAY BEFORE
TAPERING OFF TO SNOW SHOWERS SATURDAY. WELL BELOW NORMAL TEMPERATURES WILL
REMAIN OVER THE REGION THROUGH SUNDAY. THESE TEMPERATURES WILL BE THE COLDEST
OF THE SEASON THUS FAR BEFORE A GRADUAL WARMING TREND RETURNS
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND WIND THURSDAY THROUGH
SATURDAY.
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV (ALL LOWER CASE)
In the hours before
Local storm report, Nov 9, 7:12 AM PST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
712 AM PST FRI NOV 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM HEAVY SNOW 4 SSW SUSANVILLE 40.33N 120.60W
11/09/2012 M11.0 INCH LASSEN CA TRAINED SPOTTER
SPOTTER REPORTED 11 INCHES OF NEW SNOWFALL SINCE 130PM
YESTERDAY AND 6 INCHES SINCE 10PM AT 4,800 FEET.STILL
CURRENTLY SNOWING.
0547 AM SNOW MOUNT ROSE SKI AREA 39.33N 119.89W
11/09/2012 M6.0 INCH WASHOE NV PUBLIC
12 HOUR SNOWFALL TOTAL REPORTED AT MOUNT ROSE SKI RESORT.
0549 AM SNOW 2 W MAMMOTH LAKES 37.64N 118.99W
11/09/2012 M6.0 INCH MONO CA MESONET
SESAME SNOW STUDY PLOT AT 9,000 FEET REPORTING 6 INCHES
OF NEW SNOWFALL SINCE MIDNIGHT.
0616 AM SNOW 1 NE INCLINE VILLAGE 39.26N 119.94W
11/09/2012 M4.0 INCH WASHOE NV TRAINED SPOTTER
SPOTTER REPORTED 4 INCHES OF NEW SNOWFALL SINCE 4PM
YESTERDAY AT 6,700 FEET.
0709 AM HEAVY SNOW SQUAW VALLEY 39.20N 120.22W
11/09/2012 M12.0 INCH PLACER CA PUBLIC
SQUAW VALLEY SKI RESORT REPORTING 12 INCHES OF NEW
SNOWFALL IN 12 HOURS AT 8,200 FEET AND 9 INCHES OF NEW
SNOWFALL AT 6,200 FEET.
&&
MCGUIRELocal storm report, Nov 9, 9:27 AM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
927 AM PST FRI NOV 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM SNOW 2 W KINGS BEACH 39.24N 120.07W
11/08/2012 M6.0 INCH PLACER CA NWS EMPLOYEE
STORM TOTAL SNOW. ELEV 6400 FT.
0537 AM HEAVY SNOW 4 SSW SUSANVILLE 40.33N 120.60W
11/09/2012 M11.0 INCH LASSEN CA TRAINED SPOTTER
SPOTTER REPORTED 11 INCHES OF NEW SNOWFALL SINCE 130PM
YESTERDAY AND 6 INCHES SINCE 10PM AT 4,800 FEET.STILL
CURRENTLY SNOWING.
0547 AM SNOW MOUNT ROSE SKI AREA 39.33N 119.89W
11/09/2012 M6.0 INCH WASHOE NV PUBLIC
12 HOUR SNOWFALL TOTAL REPORTED AT MOUNT ROSE SKI RESORT.
0549 AM SNOW 2 W MAMMOTH LAKES 37.64N 118.99W
11/09/2012 M6.0 INCH MONO CA MESONET
SESAME SNOW STUDY PLOT AT 9,000 FEET REPORTING 6 INCHES
OF NEW SNOWFALL SINCE MIDNIGHT.
0616 AM SNOW 1 NE INCLINE VILLAGE 39.26N 119.94W
11/09/2012 M4.0 INCH WASHOE NV TRAINED SPOTTER
SPOTTER REPORTED 4 INCHES OF NEW SNOWFALL SINCE 4PM
YESTERDAY AT 6,700 FEET.
0700 AM HEAVY SNOW 4 W PROSSER CREEK RESER 39.37N 120.25W
11/09/2012 E8.0 INCH NEVADA CA TRAINED SPOTTER
SNOWFALL SINCE 11/8 AT 4PM AT 6500 FT. CURRENT
TEMPERATURE 20F.
0709 AM HEAVY SNOW SQUAW VALLEY 39.20N 120.22W
11/09/2012 M12.0 INCH PLACER CA PUBLIC
SQUAW VALLEY SKI RESORT REPORTING 12 INCHES OF NEW
SNOWFALL IN 12 HOURS AT 8,200 FEET AND 9 INCHES OF NEW
SNOWFALL AT 6,200 FEET.
0720 AM SNOW 2 ENE CARSON CITY 39.18N 119.74W
11/09/2012 M2.0 INCH CARSON CITY NV TRAINED SPOTTER
2 INCHES SNOW ON SPOONER AT 7000 FT WITH 1/2 INCH AT 5500
FT NEAR CARSON CITY.
0730 AM HEAVY SNOW 5 SE JANESVILLE 40.26N 120.47W
11/09/2012 M22.0 INCH LASSEN CA TRAINED SPOTTER
HEAVIEST SNOWFALL FROM 11/8 9PM UNTIL 11/9 730AM AT 4664
FT.
0730 AM HEAVY SNOW ALPINE MEADOWS 39.17N 120.22W
11/09/2012 E12.0 INCH PLACER CA PUBLIC
ALPINE MEADOWS SKI RESORT REPORTED 12 INCHES SNOWFALL AT
UPPER MOUNTAIN AND 8 INCHES LOWER MOUNTAIN.
0830 AM SNOW 5 WSW PROSSER CREEK RES 39.34N 120.25W
11/09/2012 E8.5 INCH NEVADA CA TRAINED SPOTTER
SNOWFALL SINCE 2PM ON 11/8 AT 6700 FT.
0910 AM SNOW 5 SW SOUTH LAKE TAHOE 38.88N 120.03W
11/09/2012 M6.5 INCH EL DORADO CA TRAINED SPOTTER
SNOWFALL AT 6400 FT. HEAVIEST SNOWFALL 11/8 FROM 5PM TO
10PM.
&&
ZTOLBYLake-Effect Snow, Greater Reno/Carson City/Minden Area
- When
- November 9, 11:00 AM PST to November 10, 11:00 AM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Four to 7 inches (locally to 9) of snow fell in a narrow lake effect snow band extending from Lake Tahoe to near or just west-northwest of Carson City. Lesser amounts of 1 to 3 inches fell between Carson City and Minden.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in North Dakota, November 9 to 11, 201222 events
- Winter Storm and Winter Weather in Colorado, November 9 to 11, 201212 events
- High Wind in Wyoming, November 9, 201256 kt wind · 4 events
- Winter Storm and Winter Weather in Utah, November 9 to 10, 20123 events
- High Wind in Wyoming, November 9, 201256 kt wind · 3 events
- Dust Storm and High Wind in Arizona, November 9, 201261 kt wind · 3 events
- Winter Storm in Colorado, November 9 to 10, 20121 event
- Winter Storm in Wyoming, November 9 to 10, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421737.